Hail, Larimer
- When
- June 7, 11:48 AM MST
- Where
- Larimer County, 0.69 mi S of Black Hollow Jct
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.570, -105.020
Severe thunderstorms in Denver and the surrounding metropolitan area produced five tornadoes, large hail and damaging thunderstorm winds. The strongest of the tornadoes touched down near Southlands Mall, in southeast Aurora.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
Severe thunderstorms in Denver and the surrounding metropolitan area produced five tornadoes, large hail and damaging thunderstorm winds. The strongest of the tornadoes touched down near Southlands Mall, in southeast Aurora. Two men were injured, one seriously. Overall the damage was rated mild to moderate, which translated to an EF1 rating. Four other tornadoes touched down, two of which caused minor damage. Another EF1 tornado damaged a home, several outbuildings, and injured some horses in unincorporated Elbert County.
In addition to the tornadoes, large hail from 1 to 3 inches in diameter was observed. In parts of Aurora and Centennial, thunderstorm winds blew down power lines and caused electrical outages. Approximately 8,000 homes and businesses were left without power for nearly two hours. Most of the damage consisted of broken windows and roofs. This day was the first in a series of eight to cause damage along the Urban Corridor. Damage to homes and property along the Front Range totalled $161 million during the 8-day span, making it the state's fifth highest insurance loss. The majority of the property damage was caused by hail; 21,000 automobile claims and 13,000 homeowner claims were filed.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 7, 2:08 AM MST, 9 hours 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 308 AM MDT SUN JUN 7 2009 .SHORT TERM...COLD FRONT IS CURRENTLY BACKING SOUTHWEST ACROSS THE FORECAST AREA. WEAK OUTFLOW FROM THUNDERSTORMS OVER SOUTHERN WYOMING AND NORTHERN COLORADO IS PUSHING THROUGH THE DENVER METRO AREA NOW. THE COLD FRONT RUNS FROM FORT COLLINS TO FORT LUPTON TO BYERS. AT ITS CURRENT PACE THE FRONT WILL BE THROUGH MOST OF THE METRO AREA BY SUNRISE. AIR BEHIND THE FRONT IS VERY MOIST AND COOLER. DEW POINTS BEHIND THE FRONT OVER NORTHEAST ARE IN THE MID 50S. THIS WILL RESULT IN LOW CLOUDS AND FOG THIS MORNING. AT THE UPPER LEVELS...A SHORT WAVE TROUGH OVER UTAH WILL MOVE ACROSS NORTHERN COLORADO TODAY. THE LIFT FROM THE SHORT WAVE COMBINED WITH THE MOISTURE BEHIND THE FRONT SHOULD PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS. THE AMOUNT OF THUNDERSTORM ACTIVITY AND THE STRENGTH OF IT WILL DEPEND ON HOW MUCH CLEARING OCCURS LATE THIS MORNING AND THIS AFTERNOON. LOOKS LIKE IT WILL BE SLOW TO CLEAR OUT TODAY AND AFTERNOON HEATING WILL BE SLOW. LOWERED HIGH TEMPERATURES TO THE 60S FOR MOST LOCATIONS TODAY WHICH WILL LIMIT HOW UNSTABLE IT WILL BE THIS AFTERNOON. IF CURRENT FORECASTED HIGHS PAN OUT CAPES WILL REMAIN BELOW A 1000 J/KG. THIS WILL MAKE IT HARD FOR STORMS TO BECOME SEVERE BUT NOT IMPOSSIBLE. .LONG TERM...OVERALL ONLY MINOR ADJUSTMENTS PLANNED IN THE GRIDS. A PERSISTENT SOUTHWESTERLY FLOW ALOFT WILL BE OVER COLORADO THROUGH WEDNESDAY...WITH A CLOSED LOW OVER SRN PORTIONS OF ALBERTA/ SASKATCHEWAN PROVINCES AND AN UPPER LEVEL RIDGE OVER TX. ON MONDAY ...COOLER TEMPERATURES WILL BE IN PLACE WITH A COLD FRONT SETTLING ALONG THE FRONT RANGE AND PALMER DIVIDE. THE AMS MAY BE FAIRLY CAPPED OVER THE NERN PLAINS...BUT NAM12 SOUNDINGS SHOW SUFFICIENT INSTBY ALONG THE FRONT RANGE AND PALMER DIVIDE WITH CAPES FM 800-1100 J/KG IN THE AFTN. ENUF SPEED/DIRECTIONAL SHEAR IN THE SOUNDINGS TO SUGGEST A CHANCE OF SVR STORMS MAINLY SOUTH AND EAST OF DENVER. THE BEST POTENTIAL FOR STORMS WILL BE ALONG THE PALMER DIVIDE....ALONG THE LEADING EDGE OF THE FRONTAL BOUNDARY. ON TUESDAY...THE UPPER LEVEL RIDGE IS PROGGED TO AMPLIFY SOMEWHAT WITH A SURFACE TROF ALONG THE FRONT RANGE. SURFACE DEWPOINTS SHUD DECREASE ALONG THE FRONT RANGE WITH THE LOW LEVEL THETA-E AXIS AGAIN SHIFTING TO THE EAST. THE BEST CHANCE OF SHOWERS AND THUNDERSTORMS TUESDAY AFTN/EVNG IS EXPECTED TO OCCUR TOWARDS THE NORTHERN AND EASTERN BORDERS. TUESDAY NIGHT INTO WEDNESDAY...MID AND UPPER LEVEL MOISTURE WILL INCREASE OVER WRN AND NRN COLORADO AHD OF AN UPPER LEVEL TROF OVER THE WEST COAST. THIS SYSTEM IS PROGGED TO LIFT NORTHEAST ACRS CO ON WEDNESDAY AFTN. LOW LEVEL MSTR WILL AGAIN INCREASE AS A SURFACE HIGH OVER THE NRN PLAINS PUSHES ANOTHER COLD FRONT INTO THE CWFA. AS A RESULT...THERE WILL BE A DECENT CHANCE OF SHOWERS AND THUNDERSTORMS OVER NERN CO WEDNESDAY AND WEDNESDAY NIGHT. MORE RIDGING IS EVIDENT OVER COLORADO OVER THE LATTER HALF OF THE WEEK...BUT A TROF OVER THE PACIFIC NORTHWEST MAY CONTINUE TO KEEP AN UNSETTLED SOUTHWESTERLY FLOW ALOFT OVER THE STATE...WITH A CHANCE/SLGT CHC OF AFTN/EVNG TSTMS FOR THURSDAY THROUGH SATURDAY. && .AVIATION...LOW CLOUDS AND FOG WILL FORM BEHIND A COLD FRONT BY 12Z. CEILINGS WILL BE 500 TO 1000 FEET AND VISIBILITY MAY BE REDUCED TO BELOW MILE AT TIMES. THE LOW CLOUDS AND FOG WILL LIFT LATE THIS MORNING AS THE AIRMASS WARMS. SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP AFTER 18Z WITH HEAVY RAIN...SMALL HAIL AND OUTFLOW WIND GUSTS TO 30 KNOTS BEING THE MAIN THREATS. && .BOU WATCHES/WARNINGS/ADVISORIES...NONE. MEIER/COOPER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1033 AM MDT SUN JUN 07 2009 COZ030>051-081200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1033 AM MDT SUN JUN 07 2009 ...SEVERE THUNDERSTORMS POSSIBLE OVER THE NORTHEAST PLAINS OF COLORADO THIS AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL RAPIDLY DEVELOP OVER THE MOUNTAINS AND ADJACENT PLAINS THROUGH NOON...THEN SPREAD OUT OVER THE NORTHEAST PLAINS THIS AFTERNOON. SOME STORMS MAY BECOME SEVERE WITH LARGE HAIL UP TO GOLF BALL SIZED...DAMAGING WINDS IN EXCESS OF 60 MPH...AND HEAVY RAIN. A DRY LINE IS ALSO SETTING UP ALONG THE PALMER DIVIDE WHICH MAY ALSO FOCUS THUNDERSTORMS WITH THE POTENTIAL FOR AN ISOLATED TORNADO. AN STRONG UPPER LEVEL DISTURBANCE WILL MOVE ACROSS NORTHERN COLORADO THIS AFTERNOON RESULTING IN THE SCATTERED THUNDERSTORMS. STORMS WILL DIMINISH LATER THIS AFTERNOON AND EARLY EVENING FROM WEST TO EAST AS THE DISTURBANCE MOVES TO THE EAST. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL OCCUR EACH DAY. WIND SHEAR AND INSTABILITY IN THE ATMOSPHERE IS EXPECTED TO BE SUFFICIENT ENOUGH TO BRING A THREAT OF A FEW SEVERE STORMS AS WELL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED BY NOON ACROSS THE NORTHEAST PLAINS OF COLORADO. SWE/DBB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER CO 1043 AM MDT SUN JUN 7 2009 COZ035-038-071715- LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY CO- LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET CO- 1043 AM MDT SUN JUN 7 2009 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LARIMER COUNTY NORTHWESTERN WELD COUNTY AT 1041 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM WAS LOCATED 10 MILES SOUTHWEST OF CARR...OR 16 MILES NORTH OF FORT COLLINS...MOVING NORTHEAST AT 10 MPH. LOCATIONS IN THE ADVISORY INCLUDE BUT ARE NOT LIMITED TO ROCKPORT...NATURAL FORT REST AREA AND CARR. LAT...LON 4099 10465 4072 10472 4071 10510 4099 10511 TIME...MOT...LOC 1641Z 256DEG 11KT 4079 10499 SWE
The Cheyenne radar (KCYS), 67 km away, was scanning. The volume nearest the first event began at 18:49 UTC.
14 hail, 5 tornado, 1 thunderstorm wind. Local standard time, as filed.
A small tornado touched and caused minor damage. Several trees were downed in an open field. The tornado also damaged a metal fence and minor roof damage to a nearby residence.
A tornado touched down in southeast Aurora, south of Buckley Airport, and moved south-southeast across open fields, some residential areas, and Southlands Mall. Numerous homes and apartments suffered window damage, minor roof damage and there were a few broken garage doors. The Southlands Mall had some roof and window damage, and wall damage to one of its restaurants. South of the mall, Lowe's received some roof damage, and lightweight sheds and other structures were destroyed. One resident, in the Sorrel Ranch subdivision, north of the mall, was swept off his porch while attempting to get close-up pictures of the tornado. He was found unconcious and bleeding in his front yard, with a dislocated shoulder, an injured neck, and multiple other injuries. In addition, the tornado flipped a trailer home. A man inside the trailer suffered minor injuries.
A small tornado touched down and crossed Interstate 70, flipping a semi-trailer.
A tornado damaged several outbuildings and a residence, and downed a number of trees. In addition, several horses were injured by flying metal debris.
A small tornado touched down over open fields.
Strong outflow winds from a severe thunderstorm snapped two pine trees, approximately 25 to 30 feet tall, near the base.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2009Every state in 2009This day in weather historyThe tornado archive for Colorado, 2009Warnings in Colorado, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 163425, 163426, 163438, 163427, 163428, 163429, 176263, 163430, 163441, 163431, 163432, 163433, 163434, 163435, 163436, 174409, 163437, 163440, 163439, 163443.